Dense Fog, Sheboygan
- When
- March 23, 5:00 PM CST to March 24, 10:15 AM CST
- Where
- Sheboygan forecast zone
- Reported by
- ASOS
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Light winds and abundant low-level moisture from earlier rains aided in producing widespread dense fog over much of southern Wisconsin during the overnight hours of March 23rd. A light northeasterly wind flow around an upper level low to the south brought air cooled by the waters of Lake Michigan into the moist air mass over the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Light winds and abundant low-level moisture from earlier rains aided in producing widespread dense fog over much of southern Wisconsin during the overnight hours of March 23rd. A light northeasterly wind flow around an upper level low to the south brought air cooled by the waters of Lake Michigan into the moist air mass over the region. This produced dense fog, with visibilities of 1/4 mile or less, generally along and southeast of a Sheboygan to Wisconsin Dells line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 23, 2:01 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 301 PM CDT FRI MAR 23 2012 .VERY SHORT TERM...TONIGHT AND SATURDAY. FORECAST CONFIDENCE IS HIGH. THE MOIST CONVEYOR BELT WILL CONTINUE TO FEED DEEP MOISTURE INTO THE AREA TONIGHT AS THE MID/UPPER LEVEL LOW CENTERED OVER SOUTHERN MISSOURI REACHES THE OHIO RIVER AREA ON SATURDAY. PRECIPITABLE WATER VALUES OF 1.30 INCHES LIFT SLOWLY NORTHWARD. WEAK UPPER DIVERGENCE ACROSS SOUTHERN WISCONSIN INTO SATURDAY MORNING. HIGHEST 925-850 MB RELATIVE HUMIDITY OCCURS SATURDAY ON THE BACK SIDE OF THE LOW AS WINDS BECOME NORTH WITH WEAK COLD AIR ADVECTION. THE LOW STRATUS AND FOG THAT PUSHED WEST WITH THE MOIST LIGHT EAST FLOW HAS LIFTED A BIT AS AN AREA OF RAIN ROTATING NORTHWEST AROUND THE LOW HAS IMPROVED THE VISIBILITY SOMEWHAT. FORECAST SOUNDINGS ARE NEAR MOIST ADIABATIC ACROSS EASTERN WISCONSIN. CAPE RISES TO 800 J/KG IN THE SOUTHWEST THIS AFTERNOON. ANY ISOLATED THUNDERSTORM POSSIBILITY WILL BE MOST LIKELY OVER SOUTH CENTRAL WISCONSIN. EXPECT LOW CLOUDS TO CONTINUE SATURDAY AND WILL GO WITH THE COOLER TEMPERATURE GUIDANCE. EVEN SO TEMPERATURES WILL STILL BE QUITE MILD FOR MARCH. .SHORT TERM...SATURDAY NIGHT THROUGH MONDAY NIGHT. SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE HIGH. DRY WEATHER AS UPPER RIDGING BUILDS OVER REGION BEHIND DEPARTING CLOSED LOW. THOUGH PRECIPITATION ENDS...CLOUDS WILL TAKE A BIT LONGER TO CLEAR...WAITING UNTIL EARLY SUNDAY MORNING IN THE EAST. OVERNIGHT LOWS IN THE UPPER 40S TO LOWER 50S AS COLD ADVECTION BEHIND DEPARTING SYSTEM NOT AS RAPID FOR SUNDAY. 850 AND 925MB TEMPS HOLD UP ENOUGH DURING THE DAY TO ALLOW HIGHS TO REACH THE UPPER 60S TO LOWER 70S IN THE WEST...WITH UPPER 50S TO LOWER 60S IN THE EAST AS NORTH-NORTHEAST WINDS OFF THE LAKE LIMIT HIGHS THERE. SUNDAY NIGHT THROUGH MONDAY NIGHT...FORECAST CONFIDENCE MEDIUM. THE VERY COOL PERIOD COMPARED TO RECENT WEATHER CONTINUES...WITH COLD ADVECTION AT 850MB BRINGING 0C TO +3C TEMPS NORTHEAST TO SOUTHWEST ON NORTH TO NORTHEAST WINDS. OVERNIGHT LOWS MONDAY DIP INTO THE 30S EVERYWHERE EXCEPT THE FAR SOUTHWEST. ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS FALLING TO 10-20MB WITH 700 MB WARM AIR ADVECTION MONDAY MORNING INTO THE AFTERNOON...BUT DRY LAYER BELOW 800 MB DUE TO PERSISTENT EAST TO SOUTHEAST CIRCULATION AROUND HUDSON BAY SURFACE HIGH WILL PREVENT MORE THAN VIRGA OR A FEW LIGHT SHOWERS AT MOST. 925 MB TEMPS YIELD UPPER 40S TO LOWER 50S WEST...WITH MID TO UPPER 40 HIGHS IN THE EAST...COOLEST NEAR THE LAKE. MONDAY NIGHT LOWS RETURN TO THE 30S...TO AROUND 40 IN THE FAR SOUTHWEST. .LONG TERM...TUESDAY THROUGH FRIDAY. FORECAST CONFIDENCE MEDIUM. NEGATIVE TILT SHORT WAVE AND TRAILING SURFACE TROUGH/OCCLUDED FRONT BRINGS THUNDERSTORM CHANCES TUESDAY AFTERNOON WITH SOME 850MB MOISTURE TRANSPORT ON 40-50 KNOT LOW-LEVEL JET. MAINLY ELEVATED CONVECTION EXPECTED AS A STABLE BOUNDARY LAYER WILL BE IN PLACE WITH THE COOL...PERSISTENT EAST TO SOUTHEAST SURFACE FLOW AHEAD OF TROUGH. ONLY A NARROW BAND OF MOISTURE SNAKING IT/S WAY UP FROM THE GULF AROUND HIGH PRESSURE OVER THE SOUTHERN STATES MAKES IT/S WAY INTO OCCLUDED SYSTEM. ELEVATED CAPE VALUES ONLY REACH A MAX AROUND 500 J/KG IN THE LATE AFTERNOON EARLY EVENING...HOWEVER VEERING PROFILE AND 0-6KM SHEAR VALUES OF 50 KNOTS. WILL HAVE TO WATCH LATER RUNS FOR THIS TIME PERIOD. SCATTERED SHOWERS WITH VORT LOBES ROTATING AROUND CYCLONIC CIRCULATION TUESDAY NIGHT INTO WEDNESDAY. 12Z GFS BUILDS RIDGING IN WEDNESDAY NIGHT...WHILE 12Z ECMWF HAS TROUGH DROPPING THROUGH JUST TO THE EAST OF THE STATE...WITH A MORE AMPLIFIED RIDGE THEN BUILDING OVER WRN GREAT LAKES UNTIL A SHORT WAVE TROUGH BREAKS IT DOWN SOME AND BRINGS A CHANCE OF RAIN FRIDAY. 12Z GFS BRINGS SHORT WAVE IN ABOUT 6 HOURS FASTER THAN 00Z ECMWF...WITH ISENTROPIC LIFT ON 700-850MB WARM AIR ADVECTION ACCOUNTING FOR THE CHANCE POPS OVERNIGHT THURSDAY NIGHT. && .AVIATION/00Z TAFS/... LOW IFR/LIFR STRATUS AND FOG PUSHING WEST WITH THE MOIST LIGHT EAST FLOW. FOG WAS DENSE...1/4 MILE OR LESS...BUT THE AREA OF RAIN ROTATING NORTHWEST AROUND THE MID/UPPER LOW OVER MISSOURI HAS IMPROVED THE VISIBILITY SOMEWHAT. STILL EXPECT IFR CIGS WITH LIFR CIGS/LIFR VSBYS NEAR LAKE MICHIGAN INTO THE EVENING. IFR/LIFR CONDITIONS WILL BECOME MORE WIDESPREAD OVER THE REST OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN OVERNIGHT. && .MARINE... LIGHT EAST TO NORTHEAST WINDS WILL BECOME MORE NORTH/NORTHEAST ON SATURDAY. WINDS/WAVES WILL BE BELOW SMALL CRAFT CRITERIA. MAIN PROBLEM WILL BE FOG POTENTIAL. RAIN HAS IMPROVED VISIBILITIES A BIT THIS AFTERNOON...BUT SOME DENSE FOG WILL BE POSSIBLE TONIGHT AND SATURDAY MORNING. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/SATURDAY AND AVIATION/MARINE...HENTZ SATURDAY NIGHT THROUGH FRIDAY...REM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 310 PM CDT FRI MAR 23 2012 WIZ046-047-051-052-056>060-062>072-242015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 310 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT LOOK FOR ISOLATED THUNDERSTORMS THROUGH THIS EVENING. A FEW SHOWERS OR STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A COLD FRONT MOVING THROUGH THE UPPER MIDWEST MAY BRING THUNDERSTORMS TO THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY. LMZ643>646-242015- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 310 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT LOOK FOR ISOLATED THUNDERSTORMS TODAY THROUGH THIS EVENING. THERE WILL ALSO BE PATCHY DENSE FOG. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A COLD FRONT MOVING THROUGH THE UPPER MIDWEST MAY BRING THUNDERSTORMS TO THE NEARSHORE WATERS TUESDAY AND TUESDAY NIGHT. INCREASING SOUTHEAST WINDS AND BUILDING WAVES AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM COULD BRING SMALL CRAFT ADVISORY CONDITIONS TUESDAY INTO TUESDAY NIGHT. REM WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
14 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371790, 371791, 371792, 371793, 371794, 371795, 371796, 371797, 371798, 371799, 371800, 371801, 371802, 371803.